Utah, 2009

Winter Storm and High Wind in Utah, October 27 to 29, 2009

October 27 to 29, 2009 · NWS SLC · 5 events in 5 counties and zones

A cold Pacific storm system and the associated cold front moved through the state of Utah, bringing heavy snow to some of the higher terrain and strong winds to the deserts.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A cold Pacific storm system and the associated cold front moved through the state of Utah, bringing heavy snow to some of the higher terrain and strong winds to the deserts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Oct 26, 8:00 PM MST, 5 hours 15 minutes earlier.

Area forecast discussion, Oct 26, 8:00 PM MST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
900 PM MDT MON OCT 26 2009

.SYNOPSIS...A STRONG AND VERY COLD STORM SYSTEM WILL STRENGTHEN AS
IT MOVES THROUGH THE GREAT BASIN TONIGHT THROUGH TUESDAY. COLD AND
UNSTABLE AIR WILL REMAIN OVER THE REGION THROUGH THE MIDDLE PART OF
THE WEEK.

&&

.DISCUSSION...SHORTWAVE TROUGH EVIDENT IN WV IMAGERY DIGGING THROUGH
THE PACIFIC NORTHWEST WITH ASSOCIATED SURFACE FRONT STRETCHING
ACROSS CENTRAL ID. AHEAD OF THIS FRONT SURFACE PRESSURE FALLS
CONTINUE TO INCREASE ACROSS NORTHERN UT...AND AS SUCH EXPECT
PRE-FRONTAL SOUTH WINDS TO CONTINUE TO INCREASE THROUGH THE
REMAINDER OF THE EVENING/OVERNIGHT HOURS.

00Z NAM PRETTY MUCH IN LINE WITH GOING FORECAST PUSHING SURFACE
FRONT INTO NORTHERN UT LATE TONIGHT...THEN INTO THE WASATCH FRONT
JUST BEFORE SUNRISE TUESDAY WITH THE MAIN PRECIP BAND LAGGING BEHIND
BY AN HOUR OR TWO. AS COLD AIR QUICKLY RUSHES INTO NORTHERN UT
PRECIP TYPE SHOULD QUICKLY CHANGEOVER TO SNOW EVEN ALONG THE VALLEY
FLOORS OF THE WASATCH FRONT. ROAD SURFACE TEMPERATURES REMAIN QUITE
WARM AND THUS DO NOT ANTICIPATE A MAJOR IMPACT ON THE COMMUTE AT
THIS POINT. FRONT EXPECTED TO RACE SOUTHWARD THROUGH CENTRAL AND
SOUTHERN UT DURING THE LATE MORNING THROUGH AFTERNOON. TIGHT SURFACE
GRADIENT AND STRONG MOMENTUM ALOFT SHOULD YIELD SOLID WIND ADVISORY
CONDITIONS ACROSS MUCH OF WESTERN UT WITHIN THE POST FRONTAL
ENVIRONMENT THROUGH TUESDAY EVENING. OVERALL GOING HEADLINES AND
FORECAST SNOW AMOUNTS LOOK IN GOOD SHAPE THROUGH TUESDAY.

AS SHORTWAVE CLOSES OFF AND SINKS SOUTH INTO AZ LATE TUESDAY INTO
WEDNESDAY...WRAP AROUND MOISTURE EXPECTED TO SPREAD ACROSS NORTHERN
UT...WHICH SHOULD BRING ANOTHER ROUND OF SNOWFALL TO NORTHERN UT
TUESDAY NIGHT. THIS IN ADDITION TO A FAVORABLE THERMODYNAMIC PROFILE
FOR LAKE EFFECT/ENHANCED SNOWFALL MAY BRING ADDITIONAL ACCUMULATIONS
TO NORTHERN UT...ESPECIALLY AREAS DOWNWIND FROM THE GSL. LATER
SHIFTS MAY NEED TO BUMP POPS DURING THIS PERIOD IF THIS TREND
CONTINUES IN MODELS.

&&

.AVIATION...SOUTH WINDS WILL CONTINUE TO INCREASE OVERNIGHT AT KSLC
UNTIL THE ARRIVAL OF A COLD FRONT DURING THE 12-13Z TIMEFRAME. WINDS
WILL SHIFT TO THE NORTHWEST AND INCREASE DRAMATICALLY WITH FRONTAL
PASSAGE. SNOW IS EXPECTED TO ARRIVE AT THE TERMINAL BY 15Z...WITH
CEILINGS/VISIBILITIES GENERALLY IN THE IFR CATEGORY BETWEEN 13-17Z.
PRECIP WILL TURN SHOWERY WITH CEILINGS GENERALLY BELOW 4KFT FROM
MID-MORNING THROUGH THE AFTERNOON ON TUESDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING FROM 6 AM TUESDAY TO 11 PM WEDNESDAY FOR
     UTZ008-UTZ009-UTZ010-UTZ517.

     WINTER WEATHER ADVISORY FROM 4 AM TUESDAY TO 4 PM TUESDAY FOR
     UTZ001-UTZ002-UTZ003-UTZ004-UTZ006-UTZ007-UTZ015.

     WIND ADVISORY FROM 7 AM TUESDAY TO MIDNIGHT WEDNESDAY FOR UTZ004-
     UTZ015.

     WINTER WEATHER ADVISORY FROM NOON TUESDAY TO 11 PM WEDNESDAY FOR
     UTZ518.

     WIND ADVISORY FROM 4 AM TUESDAY TO MIDNIGHT WEDNESDAY FOR UTZ005.

     WIND ADVISORY FROM 10 AM TUESDAY TO MIDNIGHT WEDNESDAY FOR
     UTZ016.

     HIGH WIND WATCH FROM NOON TUESDAY TO 6 AM WEDNESDAY FOR UTZ019.

WY...WINTER WEATHER ADVISORY FROM 4 AM TUESDAY TO 4 PM TUESDAY FOR
     WYZ021.

&&

SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Oct 26, 9:14 PM MST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1014 PM MDT MON OCT 26 2009

UTZ001>016-019>021-517-518-WYZ021-271200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
1014 PM MDT MON OCT 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

A SHARP COLD FRONT WILL MOVE INTO NORTHERN UTAH BY LATE TONIGHT.
VALLEY RAIN...WITH ACCUMULATING SNOW ABOVE 6000 FEET ARE EXPECTED
TO DEVELOP BY DAWN ALONG THE IDAHO BORDER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG STORM SYSTEM WILL MOVE ACROSS THE GREAT BASIN AND IMPACT
UTAH AND SOUTHWEST WYOMING BEGINNING LATE TONIGHT AND LASTING
THROUGH MID WEEK. A COLD FRONT WILL PUSH SOUTHEAST ACROSS
UTAH THROUGH TUESDAY AFTERNOON. A PERIOD OF INTENSE PRECIPITATION
CAN BE EXPECTED BEHIND THE COLD FRONT...WITH SNOW LEVELS LOWERING
TO THE VALLEY FLOORS ACROSS NORTHERN AND CENTRAL UTAH.

ACCUMULATING SNOWFALL WILL BE POSSIBLE ACROSS MUCH OF NORTHERN
AND CENTRAL UTAH...AS WELL AS PORTIONS OF SOUTHERN UTAH ABOVE 5000
FEET. MANY OF THE VALLEY AREAS WILL RECEIVE THE FIRST SNOWFALL OF
THE SEASON WITH THIS STORM TOMORROW. SEE THE LATEST WINTER WEATHER
STATEMENT FOR INFORMATION ON WARNINGS...ADVISORIES...AND FORECAST
SNOWFALL AMOUNTS.

STRONG GUSTY WINDS CAN BE EXPECTED ACROSS WESTERN AND PORTIONS OF
NORTHERN UTAH TUESDAY AFTERNOON AND AGAIN WEDNESDAY BEHIND THE
COLD FRONT. THESE WINDS WILL LIKELY BE STRONG ENOUGH TO AFFECT
WIND SENSITIVE OPERATIONS. SEE THE LATEST NON PRECIPITATION
STATEMENT FOR INFORMATION ON ADVISORIES AND WATCHES.

THE CENTER OF THE STORM WILL STALL NEAR THE FOUR CORNERS REGION
TUESDAY NIGHT THROUGH WEDNESDAY. WIDESPREAD PRECIPITATION WILL
LIKELY CONTINUE ACROSS PORTIONS OF NORTHERN AND EAST CENTRAL UTAH
THROUGH WEDNESDAY. SIGNIFICANT ADDITIONAL ACCUMULATIONS OF SNOW
ARE POSSIBLE...ESPECIALLY IN THE UINTA MOUNTAINS.

IN ADDITION TO THE SNOW...MUCH COLDER TEMPERATURES WILL FOLLOW
THE COLD FRONT. ALL BUT THE LOWEST VALLEYS OF FAR SOUTHERN UTAH
WILL BE BELOW FREEZING TUESDAY NIGHT THROUGH THURSDAY
NIGHT...EFFECTIVELY ENDING THE GROWING SEASON FOR SPOTTY LOCATIONS
WHICH HAVE YET TO RECEIVE A HARD FREEZE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

3 winter storm, 2 high wind. Local standard time, as filed.

High Wind, Salt Lake and Tooele Valleys

When
October 27, 1:15 AM MST
Where
Salt Lake and Tooele Valleys forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet

A maximum wind gust of 66 mph was recorded at the I-80 at Lake Point sensor.

High Wind, Great Salt Lake Desert and Mountains

When
October 27, 1:50 AM MST to 2:50 AM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

Measured gusts included 62 mph at the Wendover Point of Entry sensor, as well as 58 and 64 mph respectively at the Horizonal Grid and Callao Gate sensors in the Dugway Proving Ground mesonet.

Winter Storm, Central Mountains

When
October 27, 8:00 AM MST to October 29, 11:00 AM MST
Where
Central Mountains forecast zone
Reported by
SNOTEL

Pine Creek SNOTEL received 2.20 inches liquid equivalent precipitation for the storm, or approximately 28 inches of snow based on ratios at similar locations.

Winter Storm, Western Uinta Mountains

When
October 27, 12:00 PM MST to October 28, 10:00 PM MST
Where
Western Uinta Mountains forecast zone
Reported by
SNOTEL

The Chepeta SNOTEL received 1.50 inches of liquid equivalent precipitation, or approximately 20 inches of snow for the event.

Winter Storm, Southern Mountains

When
October 27, 2:00 PM MST to October 29, 10:00 PM MST
Where
Southern Mountains forecast zone
Reported by
Public

A storm total of 40 inches of snow was reported near Brian Head.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200357, 200355, 200358, 200354, 200356.